Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 63, NWS Goodland, KS

June 20, 2010Gove County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 20, 2010, 7:13 PM CDT for Gove County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2010, 7:13 PM CDT (00:13 UTC)
Expired
Jun 20, 2010, 8:15 PM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Gove County, KS

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:53 PM CDTHAIL 17 S Gove, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:07 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2564 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
1.1
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WFUS53 KGLD 210013
TORGLD
KSC063-210115-
/O.NEW.KGLD.TO.W.0063.100621T0013Z-100621T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM CDT SUN JUN 20 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 815 PM CDT

* AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR THE MONUMENT ROCKS...AND MOVING EAST AT 10
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN GOVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WARNING REPLACES THE PREVIOUS TORNADO WARNING.

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT...EITHER PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR
VEHICLE AND LIE DOWN IN A LOW LYING AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 3882 10081 3891 10040 3869 10037 3869 10081
TIME...MOT...LOC 0013Z 262DEG 8KT 3871 10073

$$

BULLER
1 follow-up statement
222 
WWUS53 KGLD 210041
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT SUN JUN 20 2010

KSC063-210115-
/O.CON.KGLD.TO.W.0063.000000T0000Z-100621T0115Z/
GOVE KS-
741 PM CDT SUN JUN 20 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN GOVE COUNTY
UNTIL 815 PM CDT...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 10 MILES SOUTH OF GOVE...AND WAS MOVING NORTHEAST
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL GOVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT... EITHER PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR
VEHICLE AND LIE DOWN IN A LOW LYING AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 3882 10081 3891 10040 3869 10037 3869 10081
TIME...MOT...LOC 0041Z 247DEG 19KT 3882 10046

$$

BULLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 20, 3:17 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 20, 3:17 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT SUN JUN 20 2010

.DISCUSSION...
200 PM MDT SUN JUN 20 2010

LOW PRESSURE OVER FAR EASTERN COLORADO EARLY THIS AFTERNOON WILL
DRIFT NORTH DURING THE NEXT FEW AFTERNOON AND EARLY EVENING HOURS
THEN SETTLE BACK OVER FAR EASTERN COLORADO/SOUTHEAST COLORADO BY
DAYBREAK BEFORE FINALLY MOVING OUT OF THE AREA WEDNESDAY AS HIGH
PRESSURE BUILDS INTO THE AREA FROM THE NORTHWEST.

PRECIPITATION CHANCES WILL CONTINUE TO FAVOR AREAS NORTH OF THE
FRONT...SIMILAR TO THE PAST FEW DAYS AS THE UPPER PATTERN REMAINS
NEARLY THE SAME. SEVERE WEATHER POSSIBLE ALONG WITH HEAVY RAIN. AM
THINKING THESE RECENT OVERNIGHT PRECIP EVENTS WILL DRIVE THE FRONT
FURTHER SOUTH TOWARD THE NAM IDEA.

WILL REINTRODUCE STRATUS (80%+ SKY COVER GRIDS) AND FOG INTO THE
FORECAST FAVORING NAM/RUC MODELS GIVEN THEIR PERFORMANCE THE PAST
FEW DAYS WITH OVERNIGHT/EARLY MORNING STRATUS/FOG PER SATELLITE
IMAGERY.

AFTERNOON TEMPERATURES WILL BE HOTTEST ACROSS THE SOUTH AND LESS
HOT ACROSS THE NORTH WITH THE HIGHEST DEGREE OF UNCERTAINTY IN THE
MIDDLE WHERE EITHER THE HOTTER OR LESS HOTTER AIRMASS WILL BE IN
PLACE. AROUND/NEAR 90 NORTH WITH UPPER 90S TO NEAR 100 SOUTH
MONDAY AND TUESDAY. LOW TO MID 80S EXPECTED WEDNESDAY.

THURSDAY-SUNDAY...BROAD UPPER RIDGE THURSDAY SLOWLY/SLIGHTLY
SHIFTS EAST FRIDAY THROUGH SUNDAY WHILE AT THE SFC LEE TROUGH
ALONG CO/KS BORDER THURSDAY AND FRIDAY GIVES WAY TO A WEAK FRONTAL
BOUNDARY IN THE AREA SATURDAY AND SUNDAY. AFTERNOON TEMPERATURES
RETURN TO THE LOW AND MID 90S.

07

&&

.AVIATION...
1132 AM MDT SUN JUN 20 2010

FOR THE 18Z TAFS...MORNING STRATUS DECK WILL CONTINUE TO ERODE AND
SHOULD LIFT AT KMCK BY EARLY AFTERNOON. ATTENTION WILL THEN TURN TO
POTENTIAL FOR CONVECTION. DIFFERENTIAL HEATING BOUNDARY EVIDENT ON
VISIBLE SATELLITE NEAR INTERSTATE 70 AND FRONTAL BOUNDARY DRAPED
ACROSS NORTHWEST KANSAS WILL BE THE LIKELY INITIATING MECHANISMS.
ADDITIONAL STORMS WILL DEVELOP IN POST FRONTAL UPSLOPE REGION OF
NORTHEAST COLORADO AND MOVE INTO THE AREA TONIGHT. ANY STORM THAT
DEVELOPS HAS THE POTENTIAL TO PRODUCE LARGE HAIL...GUSTY SURFACE
WINDS...AND LOCALLY HEAVY RAINFALL.

024

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 20, 11:40 AM CDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SUN JUN 20 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT SUN JUN 20 2010 /1140 AM CDT SUN JUN 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY. LOCALLY HEAVY RAINFALL...LARGE HAIL...DAMAGING
WINDS...AND A FEW TORNADOES WILL BE POSSIBLE.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A STALLED
OUT FRONTAL BOUNDARY FROM TRIBUNE TO NORTON KANSAS. THIS ACTIVITY WILL
MOVE NORTHEAST THROUGH THE EVENING HOURS.

OTHER THUNDERSTORMS MAY DEVELOP IN NORTHEAST COLORADO THIS AFTERNOON
AND MOVE INTO AREAS NORTH OF INTERSTATE 70 THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WARM FRONT WILL CONTINUE TO PROVIDE A FOCUS FOR MOISTURE AND
INSTABILITY FOR THUNDERSTORM DEVELOPMENT ACROSS THE TRI-STATE AREA
THROUGH WEDNESDAY. THERE WILL BE POTENTIAL FOR SEVERE WEATHER WITH
SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Local storm report, Jun 20, 6:17 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FUNNEL CLOUD     3 NW COLBY              39.42N 101.09W
06/20/2010                   THOMAS             KS   AMATEUR RADIO

&&

HENDERSON
Local storm report, Jun 20, 6:37 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FUNNEL CLOUD     2 N COLBY               39.42N 101.05W
06/20/2010                   THOMAS             KS   NWS EMPLOYEE

&&

HENDERSON
Local storm report, Jun 20, 6:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      22 ESE RUSSELL SPRINGS  38.79N 100.80W
06/20/2010                   GOVE               KS   EMERGENCY MNGR

            LOCATION IS ESTIMATED. SHERIFF REPORTED NUMEROUS ROADS
            FLOODED.

&&

HENDERSON
Local storm report, Jun 20, 6:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          25 S OAKLEY             38.76N 100.85W
06/20/2010                   LOGAN              KS   PUBLIC

            REPORTED VIA EMERGENCY MANAGER. LOCATION APPROXIMATE.
            PERSON MAKING REPORT WAS 5 MILES SOUTH OF OAKLEY LOOKING
            SOUTH.

&&

HENDERSON
Local storm report, Jun 20, 7:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FUNNEL CLOUD     4 SSE THE MONUMENT ROCK 38.71N 100.75W
06/20/2010                   GOVE               KS   TRAINED SPOTTER

            BRIEF FUNNEL CLOUD WITH RAPIDLY ROTATING WALL CLOUD

&&

HENDERSON
Local storm report, Jun 20, 7:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     FUNNEL CLOUD     6 SE THE MONUMENT ROCKS 38.70N 100.71W
06/20/2010                   GOVE               KS   STORM CHASER

            2 FUNNEL CLOUDS RELAYED BY MEDIA

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:45 PM CDTSpecial Weather StatementGLDGove45 min
Jun 20, 7:53 PM CDTSevere Thunderstorm WarningGLDGove21 min
Jun 20, 9:19 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan35 min
Jun 20, 9:52 PM CDTSpecial Weather StatementGLDThomas53 min
Jun 20, 10:51 PM CDTSpecial Weather StatementGLDRawlins54 min
Jun 20, 11:05 PM CDTSpecial Weather StatementGLDRawlins25 min
Jun 20, 11:20 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins55 min
Jun 20, 11:34 PM CDTTornado WarningGLDCheyenne, Rawlins24 min
Jun 21, 1:08 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton32 min
Jun 21, 2:39 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton66 min
Jun 21, 3:47 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton58 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.